Alert archive / Pennsylvania / Wind Advisories in 2008
Wind Advisory 14, NWS State College, PA
NWS State College, PA issued this wind advisory at Dec 29, 2008, 8:14 PM EST for 7 counties in Pennsylvania. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2008, 8:14 PM EST (01:14 UTC)
- Expired
- Dec 30, 2008, 3:32 AM EST
- In force
- 7 hr
- Issued by
- NWS State College, PA
Counties Cambria County, PA, Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Somerset County, PA, Warren County, PA
The radar
The State College radar (KCCX), 63 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 640 m²/s²
- 0-3 km storm-relative helicity
- 683 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KCTP 300114 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 814 PM EST MON DEC 29 2008 PAZ004-005-010-011-017-024-033-301200- /O.NEW.KCTP.WI.Y.0014.081230T0114Z-081230T1200Z/ WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET- 814 PM EST MON DEC 29 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST TUESDAY. A COLD FRONT WILL CROSS CENTRAL PENNSYLVANIA THIS EVENING. BEHIND THIS FRONT...WINDS WILL BECOME GUSTY OUT OF THE WEST. WIND GUSTS OVER 45 MPH ARE POSSIBLE THIS EVENING INTO THE OVERNIGHT. THE WINDS SHOULD DIMINISH TUESDAY MORNING. A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ EVANEGO
1 follow-up statement
000 WWUS71 KCTP 300832 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 AM EST TUE DEC 30 2008 PAZ004-005-010-011-017-024-033-300945- /O.CAN.KCTP.WI.Y.0014.000000T0000Z-081230T1200Z/ WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET- 332 AM EST TUE DEC 30 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE WIND ADVISORY. THE GUSTY WEST WINDS ARE DIMINISHING. THE WINDS MAY STILL GUST TO 30 OR 40 MPH THIS MORNING...BUT SHOULD NO LONGER GUST UP TO 50 MPH. $$ DANGELO
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 6:37 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Dec 29, 6:37 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 637 PM EST MON DEC 29 2008 .SYNOPSIS... A HIGH LATITUDE BLOCK AND POSITIVE HEIGHT ANOMALY OVER GREENLAND SHOULD FORCE SHORT-WAVES TO TRACK OVER OUR REGION OVER THE NEXT 2-7 DAYS. THESE WAVES WILL PUSH COLD AIR INTO THE REGION AND SNOW IS POSSIBLE WITH EACH WAVES. AN ACTIVE AND COLDER WEATHER REGIME SHOULD DOMINATE OVER THE NEXT 2-7 DAYS. THE FIRST SHORT-WAVE OR CLIPPER-TYPE LOW WILL BRING SOME VERY LIGHT SNOW OR SNOW SHOWERS TO THE NORTHERN AND WESTERN MOUNTAINS LATE TONIGHT. A SECOND WAVE COULD BRING LIGHT SNOW LATER IN THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SKIES CLEARED OUT NICELY TODAY ACROSS THE ENTIRE CWA...WITH AFTN TEMPS A FEW DEGREES ABV SEASONAL NORMS. NOT A BAD DAY FOR LATE DECEMBER. SCTD TO BKN HIGH AND MID LVL CLOUDS WILL BEGIN TO INCREASE THIS EVENING INTO TONIGHT...AHEAD OF A CLIPPER LOW MOVG EWD FROM THE NORTHERN PLAINS AND ITS ATTENDANT CLD FNT SLIDING SEWD THROUGH THE GRT LKS. THE CLD FNT SHOULD PUSH EASTWARD ACROSS THE WRN HALF OF THE COMMONWEALTH BY 06Z...ACCELERATING OFF THE MID-ATLC COAST BY 12Z TUE. PCPN WILL MAINLY BE POST-FRONTAL AS A LLVL WNWLY OVER- LAKE TRAJECTORY BRINGS A RELATIVELY BRIEF PD OF LAKE-EFFECT SNOW SHOWERS TO THE NORTHWEST MOUNTAINS...AND MAYBE AS FAR SOUTH AS THE LAUREL HIGHLANDS. WINDS WILL ALSO BECOME GUSTY TONIGHT IN THE WAKE OF THE FROPA...WITH THE SFC PRES GRADIENT TIGHTENING AS THE CLIPPER LOW TRACKS EWD INTO SRN ONTARIO. DONT/T XPECT MUCH IN THE WAY OF SNOW ACCUMS...GENERALLY A HALF INCH OR LESS CONFINED TO THE FAR NW. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... TUESDAY MORNING WILL FEATURE A BRISK NW WIND. THIS WILL BE THE RESULT OF THE MODERATELY STRONG SFC PRESSURE GRADIENT BETWEEN DEPARTING LOW PRESSURE NEAR THE MOUTH OF THE ST. LAWRENCE RIVER AND A RIDGE OF HIGH PRESSURE NOSING IN FROM THE OHIO RIVER VALLEY. ANY BKN-OVC STRATO CU SE OF THE ALLEGHENY PLATEAU TUESDAY MORNING WILL YIELD TO AS SEVERAL HOUR PERIOD OF PARTLY TO MOSTLY SUNNY SKIES FOR TUESDAY AFTERNOON. THE NW MTNS SHOULD SEE A TRANSITION FROM A BKN-OVC STRATO CU DECK TO INCREASING MID AND HIGH CLOUDS FOR THE AFTERNOON AHEAD OF A STRONG AREA OF 850-700 MB WARM ADVECTION. CLOUDS THICKEN UP FROM THE WEST TUESDAY EVENING WITH PERIODS OF SNOW EXPECTED ACROSS NORTHERN PA...AND A CHC OF LIGHT SNOW OR SCTD SNOW SHOWERS OVER THE SOUTHERN HALF OF THE COMMONWEALTH. OUR NRN MTN ZONES MAY BE UNDER THE GUN FOR POTENTIAL ADVISORY CRITERIA SNOWFALL TUES NIGHT THROUGH WEDNESDAY MORNING. THE DESCENDING...THERMALLY DIRECT...LEFT ENTRANCE REGION OF THE JET IS FOCUSED ACROSS THE CENTRAL AND SOUTHERN PART OF OUR CWA WEDNESDAY MORNING INTO THE MIDDAY HOURS...AND IS DEPICTED BY 3 HOURLY PRESSURE RISES OF 6-8 MB. THIS WILL LIKELY LEAD TO SOME STRONG NORTHWEST WINDS OF 20-25 MPH SUSTAINED WITH GUSTS AROUND 40-45 MPH...ESPECIALLY ACROSS THE LAUREL HIGHLANDS...AND PERHAPS EAST TO THE LOWER SUSQ VALLEY. WINDS WILL GRADUALLY DIMINISH LATE WEDNESDAY...AS THE STORM MOVES RAPIDLY EAST ALONG THE SOUTHERN NEW ENGLAND COAST. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... ON NEW YEARS EVE...A FAST MOVING SHORT-WAVE SHOULD BRING LIGHT SNOW TO THE WEST LATE TUESDAY INTO EARLY WED. PERHAPS SOME LIGHT SNOW IN EAST EARLY WED. POPS IN SREF SUGGEST THIS SYSTEM PASSES TOO FAR NORTH TO BE OF CONCERN IN SOUTHERN AREAS. ONLY LIGHT SNOW IF NORTHERN AREAS. OF MORE CONCERN ARE THE WINDS...MODELS AND ENSEMBLES...SHOW STRONG WEST THEN NORTHWEST WINDS BETWEEN MIDNIGHT THROUGH ABOUT MIDDAY. THE STRONG WINDS AND GUSTS SHOULD NOT REACH THE SURFACE UNTIL THE COLD FRONTAL PASSAGE. EXPECT FALLING TEMPERATURES AND STRONG WINDS WEDNESDAY BEHIND THE COLD FRONT. COULD WARRANT A WIND ADVISORY WEDNESDAY MORNING. SOME SNSH IN NW AND WRN MTS IS LIKELY. THIS IS SETTING UP TO BE ON OF THOSE DAYS WHERE THE MORNING LOW COULD BE CLOSE TO THE DAYTIME HIGH. THE GOOD NEWS IS THE WINDS SHOULD SUBSIDE IN THE EVENING. ON NEW YEARS DAY..AFTER A COLD STAR...AFTERNOON TEMPS SHOULD REBOUND TOWARD NORMAL. CLOUDS COULD INCREASE IN THE WEST IN THE EVENING. ON FRIDAY AN APPROACHING SHORT-WAVE WILL LIKELY BRING SNOW TO THE WESTERN AREAS DURING THE MORNING AND THE SNOW COULD SPREAD EASTWARD. THIS SYSTEM IS SOMETHING TO WATCH AS THE SURFACE LOW MAY RE-DEVELOP ALONG THE COAST. THE GFS IS MORE AGGRESSIVE AND THE 12Z RUN TODAY SHOWED A STORM DEVELOPING IN COASTAL VA/NC. A STRONGER COASTAL STORM DEVELOPMENT IS IN THE GFS RELATIVE TO THE COARSER GEFS AND CMC-ENSEMBLES. TOO FAR OUT TO DO MORE THAN INDICATED A CHANCE OF LIGHT SNOW FRIDAY INTO EARLY SATURDAY. PLUS...THE GFS CURRENTLY MAKES THIS A MORE INTERESTING EVENT TO OUR NORTH AND EAST. SATURDAY...THERE COULD BE LINGERING SNOW IN THE EAST SHOULD A STORM DEVELOP. BUT THE HIGH PROB FORECAST IS A BREEZY DAY AS THE LOW TO OUR NORTHEAST DEEPENS. HIGH PRESSURE SHOULD BUILD IN LATE IN THE DAY ORE EVENING. SUNDAY-MONDAY...HIGH PRESSURE SHOULD DOMINATE THE REGION SUNDAY. THERE IS SOME HINT OF A POTENTIAL WAVE COMING OUT OF THE SOUTHWEST MONDAY AS THE HIGH WEAKENS. BUT MONDAY INTO TUESDAY THERE SHOULD BE AN EAST-WEST FRONTAL BOUNDARY OVER OUR REGION. SHOULD A STORM DEVELOP...THE GEFS AND CMC-EPS SUGGEST THERE COULD BE PRECIPITATION TYPE ISSUES. BUT THIS IS TOO FAR OUT TO GET CONCERNED ABOUT. AT THIS TIME...BOTH THE 850 AND 925 HPA TEMPS WOULD IMPLY RAIN OR MIXED PRECIP SHOULD A SYSTEM EVOLVE. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... VFR CONDITIONS PERSIST THIS EVENING...IN ADVANCE OF A COLD FRONT APPROACHING FROM THE WEST. EXPECT SOME MVFR TO POSSIBLE IFR CONDITIONS (CIGS AND WX) TO ACCOMPANY THE FRONT IN THE NRN MOUNTAINS SHORTLY AFTER 00Z-02Z. THESE CONDITIONS WILL PERSIST INTO MID DAY TUESDAY...WITH THE THREAT OF SCATTERED SNOW SHOWERS. ELSEWHERE...EXPECTING VFR...BUT WINDY...CONDITIONS TO PREVAIL ON TUESDAY. STRONG WINDS ALOFT THIS EVENING HAVE NOT YET MIXED WELL TO THE SURFACE...SO LLWS INCLUDED AT ALL TAF LOCATIONS FOR THIS EVENING BEFORE FROPA. WOULD EXPECT MIXING BEFORE FRONTAL PASSAGE...WITH A STRONG SW SURGE SHORTLY BEFORE FROPA. GOOD WINDS ALONG AND ALSO BEHIND FRONT...WITH WESTERLY GUSTS TO 35 KT POSSIBLE AT BFD AND JST. SFC GUSTS GENERALLY 25 TO 30 AT OTHER TAF LOCATIONS...ARRIVING IPT/MDT AROUND 06Z. LOW CLOUDS AND MVFR CLOUDS/VSBYS IN SHSN WILL LIKELY HANG IN THROUGH MID DAY TUESDAY ACROSS THE NORTHWEST...ALONG WITH TURBULENT MIXING AND GUSTY 25 TO 30 KT SFC WINDS. WINDS SLACKEN QUICKLY LATE TUESDAY AS HIGH PRESSURE BUILDS IN. A WELL-DEFINED CLIPPER LOW WILL MOVE EAST FROM THE OHIO VLY AND INTO NRN PA TUE NGT/WED WITH MVFR/IFR FLYING CONDS AND LIGHT SNOW XPECTED. LOCALIZED LIFR/VLIFR CIGS AND VSBYS IN A FEW PERIODS OF MDT SNOW POSS FROM KBFD...EAST ACROSS THE MTNS BETWEEN KELM AND KIPT BETWEEN ABOUT 06Z AND 12Z WED. THURSDAY LOOKS DRY UNDER HIGH PRESSURE...WITH FRIDAY HEADING DOWN HILL AGAIN AS A CLD FNT APPROACHES THE REGION. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/EVANEGO NEAR TERM...EVANEGO SHORT TERM...EVANEGO LONG TERM...GRUMM AVIATION...JUNG/STEINBUGL
Hazardous weather outlook, Dec 29, 5:12 AM EST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 512 AM EST MON DEC 29 2008 PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-301015- CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON- MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 512 AM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FAST MOVING AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN PENNSYLVANIA TUESDAY NIGHT AND EARLY WEDNESDAY WILL BE FOLLOWED BY A SEVERAL HOUR PERIOD OF GUSTY NORTHWEST WINDS FROM THE MID MORNING TO THE EARLY AFTERNOON HOURS WEDNESDAY. SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS OF 35 TO 45 MPH ARE LIKELY...ESPECIALLY ACROSS THE RIDGES OF SOUTH CENTRAL PENNSYLVANIA AND THE LAUREL HIGHLANDS. AN AREA OF LOW PRESSURE CROSSING THE OHIO VALLEY MAY REFORM AND INTENSIFY QUICKLY ALONG THE MID-ATLANTIC COAST LATE IN THE WEEK...BRINGING A CHANCE FOR SIGNIFICANT WINTRY PRECIPITATION OR SNOW TO THE REGION FROM FRIDAY AFTERNOON INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT STRONG WIND GUSTS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE VIA THE INTERNET OR PHONE. PAZ004>006-010>012-037-041-042-301015- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA- NORTHERN LYCOMING-SULLIVAN- 512 AM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FAST MOVING AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN PENNSYLVANIA TUESDAY NIGHT AND EARLY WEDNESDAY...BRINGING PERIODS OF SNOW TO THE REGION. STORM TOTAL SNOWFALL TUESDAY NIGHT THROUGH THE MID MORNING HOURS WEDNESDAY WILL LIKELY BE BETWEEN 1 AND 3 INCHES WITH SLIGHTLY HIGHER AMOUNTS POSSIBLE NEAR THE NEW YORK BORDER. AN AREA OF LOW PRESSURE CROSSING THE OHIO VALLEY MAY REFORM AND INTENSIFY QUICKLY ALONG THE MID-ATLANTIC COAST LATE IN THE WEEK...BRINGING A CHANCE FOR SIGNIFICANT WINTRY PRECIPITATION OR SNOW TO THE REGION FROM FRIDAY AFTERNOON INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT SNOWFALL OF 3 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE VIA THE INTERNET OR PHONE. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:37 AM EST | Winter Weather Advisory | CTP | Cameron, Clinton, Elk, Lycoming, McKean, Potter and 3 more | 45 hr |
| Dec 30, 2:26 PM EST | Wind Advisory | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 27 more | 35 hr |
Nearby
Wind Advisories in Pennsylvania, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.